Call or Text Us! 704-612-2158

Woman with ringing in her ears after taking this common medication.

You get up in the morning, and your ears are ringing. This is weird because they weren’t doing that yesterday. So you begin thinking about possible causes: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But you did take some aspirin for your headache last night.

Could the aspirin be the cause?

And that prospect gets your brain going because maybe it is the aspirin. You feel like you recall hearing that some medicines can produce tinnitus symptoms. Is one of those medicines aspirin? And does that mean you should quit using aspirin?

What’s The Connection Between Tinnitus And Medications?

The long standing rumor has connected tinnitus symptoms with numerous medications. But what is the truth behind these rumors?

It’s commonly believed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. But the fact is that only a few medications produce tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Here are some theories:

  • Your blood pressure can be altered by many medicines which in turn can cause tinnitus symptoms.
  • It can be stressful to start taking a new medication. Or, in some cases, it’s the root cause, the thing that you’re taking the medication to fix, that is stressful. And stress is commonly linked to tinnitus. So in this situation, the tinnitus symptoms aren’t being caused by the medication. It’s the stress of the whole ordeal, though the confusion between the two is rather understandable.
  • The affliction of tinnitus is pretty common. More than 20 million people cope with chronic tinnitus. When that many people suffer from symptoms, it’s unavoidable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can start right around the same time as medication is taken. It’s understandable that people would mistakenly think that their tinnitus symptoms are the result of medication because of the coincidental timing.

Which Medicines Can Cause Tinnitus?

There are a few medicines that do have a well-founded (that is, scientifically proven) cause-and-effect relationship with tinnitus.

The Connection Between Powerful Antibiotics And Tinnitus

There are some antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are very strong and are normally saved for specific instances. High doses have been proven to produce damage to the ears (including creating tinnitus symptoms), so such dosages are usually avoided.

Blood Pressure Medicine

Diuretics are frequently prescribed for people who are dealing with hypertension (high blood pressure). Some diuretics are known to cause tinnitus-like symptoms, but usually at significantly higher doses than you may normally encounter.

Ringing in The Ears Can be Produced by Taking Aspirin

It is feasible that the aspirin you used is causing that ringing. But here’s the thing: Dosage is again extremely important. Usually, high dosages are the significant problem. Tinnitus symptoms normally won’t be produced by regular headache dosages. The good news is, in most cases, when you quit using the big dosages of aspirin, the tinnitus symptoms will go away on their own.

Check With Your Doctor

Tinnitus might be able to be caused by several other uncommon medications. And there are also some odd medicine mixtures and interactions that might generate tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best strategy.

That said, if you begin to notice buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.